Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 77, NWS Wichita, KS

May 27, 1995Cherokee County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 1995, 6:33 PM CDT for Cherokee County, Kansas. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
May 27, 1995, 6:33 PM CDT (23:33 UTC)
Expired
May 27, 1995, 7:00 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cherokee County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1995-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1995-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 272336
SVRICT
KSC021-280000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT SAT MAY 27 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...CHEROKEE COUNTY
 
AT 634 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF BAXTER
SPRINGS OR 25 MILES SOUTHWEST OF PITTSBURG. THE STORM IS MOVING
NORTHEAST AT 35 MPH AND WILL REACH COLUMBUS BY 645 PM.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVApNCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:58 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 27, 3:58 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SAT MAY 27 1995

CURRENT TRNDS INDC TSTMS MAY BE ABOUT TO GO ICT EAST.  INSTBLTY THERE
AND CAP ABOUT GONE.  DRYLN THRU P28 ATTM AND HEADING EAST.  CURRENT
FCST LUKG GOOD XCPT COULD ADD POPS CNTRL KS E OF ICT THIS EVNG.  TMRWS
TMPS COULD BE TRICKY AND DEPEND ON HOW MUCH WRAP AROUND WE GET.  NOT
MUCH TIME TO LOOK DUE TO FLOOD BUT SLN SHD SEE MOST CLDS AND COOLEST
TEMPS.  ELSEWHERE NGM AND AVN MOS DISAGREE WITH AVN QUITE A BIT COOLER.
WILL PRETTY MUCH SPLIT THE DIFF.

RSL 53/73 00  SLN 55/70 2-
ICT 55/75 10  HUT 55/74 -0
CNU 60/75 5-

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:49 AM CDTFlash Flood WarningICTKingman6 hr
May 27, 3:18 AM CDTFlash Flood WarningICTButler, Sedgwick3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.